Statistics from Altmetric.com
We have monitored a 66-year-old woman who was diagnosed with non-Hodgkin’s lymphoma (NHL) based on a biopsy of her right breast in June 2006. Her previous including family history was unremarkable. Following administration of the first two cycles of rituximab plus cyclophosphamide, doxorubicin, vincristine, and prednisone (CHOP), she developed asymmetric arthritis that affected the distal interphalangeal joints, the left shoulder and ankles with achillodynia in July/August 2006. Of note, these manifestations emerged within the first 6–8 weeks following the first rituximab exposure. Initially, acute gouty arthritis was suspected following chemotherapy, but normal levels of uric acid were found. She did not respond sufficiently to non-steroidal anti-inflammatory drugs (NSAIDs) and allopurinole and her arthritis progressed. Subsequently, widespread arthritis and inflammatory skin lesions on the scalp and the extensor surfaces developed and were confirmed to be characteristic of psoriasis. Topical treatment with glucocorticoids was effective.
She was seen by us again in April 2007 after she had received eight courses of rituximab, on the first five occasions in combination with CHOP. At this time, seronegative asymmetric synovitis, onycholysis (fig 1), and tenosynovitis of the Achilles tendon was observed with raised C-reactive protein (CRP) levels (8.7 g/dl) and no peripheral B cells. x Ray confirmed “pencil-in-cup” signs at the distal interphalangeal (DIP) joints and proliferative arthritis at the intermediate phalangeal joints. Thus, the clinical picture was consistent with the CASPAR (classification criteria for psoriatic arthritis group) criteria of psoriatic arthritis.1 The patient has been treated with methotrexate 15 mg/week including initial prednisolone 20 mg/d and responded very well.
Recently, Dass et al2 reported three cases with either seropositive or seronegative rheumatoid arthritis or SLE who developed psoriasis following the administration of the chimaeric antibody rituximab. One patient possibly developed psoriatic arthritis. To date, new onset psoriatic arthritis has not been reported in a non-arthritis population in association with B cell depletion.
Despite the known possible development of psoriasis in patients with rheumatoid arthritis (RA) treated with tumour necrosis factor (TNF) blockers3 that are otherwise effective in treating psoriasis, there is a limitation in an arthritic population as to whether psoriatic arthritis can develop independently of skin manifestations. One case has been reported4 following rituximab treatment of Waldenström macroglubulinemia where the patient developed RA-like arthritis. Thus, treatment with rituximab may lead to the development of psoriasis with or without arthritis in patients with NHL. First line treatment, such as methotrexate and prednisolone appear to be efficacious and safe.
The reasons for the adverse effect of new-onset psoriatic arthropathy following rituximab treatment are, at present, completely unknown. Potential imbalances of the dermal and synovial immune system, in particular deteriorating T cell homeostasis by TNF blockade or by concomitant effects by NHL and its therapy has been suspected.5 A class effect by infliximab5 6 as compared to non-chimaeric agents has been suggested to be responsible for developing psoriatic lesion under TNF blockade with 66% of patients administered infliximab consistent with data of a prospective study of 150 patients.7 Cutaneous reactions following another chimaeric antibody, cetuximab8 may indicate another class effect, which possibly is not solely dependent on the target molecule, but on the chimaeric nature of these monoclonal antibodies. On account of this, the psoriatic lesions and also the development of arthritis in the present case may result from a T cell dependent immune reaction against murine components of the therapeutic monoclonal not essentially inducing anti-chimaeric antibodies.
Competing interests: None declared.
Patient consent: Informed consent was obtained for publication of the patient’s details in this report.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.